Alert archive / Colorado / Special Weather Statements in 2022
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 12, 2022, 2:21 PM MDT for Douglas County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2022, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 12, 2022, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Hail
- 0.25 in
- Wind
- 40
County Douglas County, CO
The radar
The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2956 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WWUS85 KBOU 122021
SPSBOU
Special Weather Statement
National Weather Service Denver CO
221 PM MDT Tue Jul 12 2022
COZ041-122100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
221 PM MDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southeastern Douglas
and west central Elbert Counties through 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Elbert, or 26 miles north of Colorado Springs, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10478 3933 10478 3936 10449 3913 10437
TIME...MOT...LOC 2021Z 281DEG 18KT 3924 10467
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
RODRIGUEZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 12, 2:07 PM MDT, 14 minutes earlier.
Area forecast discussion, Jul 12, 2:07 PM MDT, 14 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 207 PM MDT Tue Jul 12 2022 .SHORT TERM...(This evening through Wednesday) Issued at 151 PM MDT Tue Jul 12 2022 The upper level high pressure system begins to weaken and progresses south. This pattern will allow a shortwave to bring moisture through a northwesterly flow a loft. 700mb levels will increase to 17-19C now through this evening along the I-25 corridor. Models keep 700mb winds weak near 10-20kts and low level winds 20-25kts. This environment is lacking shear and with wind profiles at the lower levels increasing, storm motion will move much faster than anticipated. Thunderstorm development will remain for the northwestern mountains and valleys limited due to less MLCAPE values near 400-500 J/kg and substantial CIN near 400 J/kg. The latest run of the HREF and NAMNEST have similar placement on thunderstorms which seem very plausible given the ML CAPE values near 800-900 J/kg. This will lead to the eastern plains and urban corridor main time window 4-7 PM for our CWA. Tonight, temperatures will drop to the mid 50s to lower 60s for the foothills, urban corridor, and plains. Mountains and valleys will drop to the mid 40s to lower 50s. Tomorrow, thunderstorm develop will be limited as drier area and weak shear impact the entire region. An isolated thunderstorm cannot be ruled out mainly for the high country. Cloud cover increases by Wednesday morning. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM MDT Tue Jul 12 2022 The upper level ridge continues to inch eastward and build over Colorado Thursday. In response, the plume of above-normal moisture begins to extend back into the region raising precipitable water values. Values increase to 0.9-1" for the plains and 0.6-0.8" over the mountains. Combined with marginal instability, expect to see an increase in shower/storm chances with the best chances over the higher terrain. The I-25 corridor/adjacent plains may see isolated- scattered shower/storm chances. Temperatures will be above normal with highs in the upper 90s across the plains/Urban Corridor, around 100 for the northeast plains, and 60s to 80s for the high country. Aside from differences in timing, most model guidance indicates the passage of a shortwave trough over the northern portion of the ridge Friday-Saturday. The ECMWF ensemble signals a distinct increase in precipitable water values during this time period with values upwards of 0.9 inches over the mountains. This is expected to promote increased coverage of showers/thunderstorms over the higher terrain with lower chances over the adjacent plains. Weaker winds aloft will support slower storm motions thus increasing the threat for flash flooding over the burn areas. Increased cloud cover may potentially tamper highs a bit with highs in the mid 90s for most of the plains and upper 90s for the northeast corner. Into the weekend, the upper ridge persists over the region. Anomalous moisture continues to extend into the region Saturday with marginal instability to support showers/storms over the higher terrain with chances for the I-25 corridor. Model and ensemble guidance hints at drier and more stable air in place for Sunday. Expect highs a degree or two warmer than Saturday and slightly lower PoPs and coverage for the high country. There is a general consensus that ridging aloft will continue into early next week. There is some variance among ensemble guidance in the moisture availability with the GFS ens mean drier than the ECMWF ens. Overall, scattered showers and storms will be possible with better chances over the high country. Coverage will be more uncertain. Warm temperatures continue with a good chance for 90s across the plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1130 AM MDT Tue Jul 12 2022 The Denver cyclone seems to dissipate north of KDEN and KBJC by the afternoon. Thunderstorm chances will increase near all terminals by 21-23Z with supportive thunderstorm conditions favoring the areas east of the I-25 corridor which will increase wind speeds for all sites. By 01-02Z, thunderstorms will exit all terminal sites where winds will continue from the southeast through normal drainage tonight into Wednesday morning. Wednesday afternoon, the thunderstorm chances for all terminals remain low due to dry air but outflows from these storms may produce gusty winds through late Wednesday afternoon. VFR conditions will continue for all sites. && .HYDROLOGY... Issued at 151 PM MDT Tue Jul 12 2022 Scattered thunderstorms will push eastward through this evening thus the threat of flash flooding for the burn areas remains low. Isolated thunderstorms could produce heavy rainfall across the plains late this evening as PWATs reach 0.80-0.90 but storm motion favors fast moving thunderstorms through Wednesday morning. A persistent ridge aloft with a plume of above normal moisture will be in place Thursday through at least the weekend. Combined with weaker flow aloft under the ridge and modest instability, this will support slower moving storms capable of localized heavy rainfall. This will at least result in a low/limited threat for flash flooding over the burn areas. There is potential for an additional bump up in precipitable water values in the Friday- early Saturday timeframe with values upwards of 0.9 inches for the mountains. Although confidence isn't high, this scenario may lead to an elevated threat that day. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...AD LONG TERM...Mensch AVIATION...AD HYDROLOGY...AD/Mensch
Hazardous weather outlook, Jul 12, 10:41 AM MDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1041 AM MDT Tue Jul 12 2022 COZ030>051-131645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1041 AM MDT Tue Jul 12 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms and showers will develop in the mountains and valleys this afternoon. Best time window for these storms begins at 1 PM to 7 PM this evening. These conditions will bring a limited threat of flash flooding to the burn areas. Thunderstorms will become more isolated after crossing the I-25 corridor. Tonight, overnight lows will drop to the mid 50s to lower 60s for the foothills, urban corridor, and plains. Mountains and valleys will drop to the mid 40s to lower 50s. Clouds will clear by late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday It will be very warm with highs in the mid to upper 90s most days across northeast Colorado. A few places could exceed 100 degrees. Over the foothills and mountains, daily afternoon and evening thunderstorms are expected. Heavy rain will be possible with some of the storms. This could produce flash flooding and debris flows over burn areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of rain, wind, or hail.
In the hours before
Special weather statement, Jul 12, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
221 PM MDT Tue Jul 12 2022
COZ041-122100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
221 PM MDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southeastern Douglas
and west central Elbert Counties through 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Elbert, or 26 miles north of Colorado Springs, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10478 3933 10478 3936 10449 3913 10437
TIME...MOT...LOC 2021Z 281DEG 18KT 3924 10467
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RODRIGUEZThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:08 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Jul 12, 3:31 PM MDT | Special Weather Statement | BOU | Boulder | 44 min |
| Jul 12, 3:43 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 19 min |
| Jul 12, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 36 min |
| Jul 12, 4:26 PM MDT | Special Weather Statement | BOU | Weld | 49 min |
| Jul 12, 4:57 PM MDT | Special Weather Statement | BOU | Broomfield | 48 min |
| Jul 12, 5:12 PM MDT | Special Weather Statement | BOU | Denver | 33 min |
| Jul 12, 5:21 PM MDT | Special Weather Statement | BOU | Morgan | 39 min |
| Jul 12, 5:26 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 49 min |
| Jul 12, 5:53 PM MDT | Special Weather Statement | BOU | Arapahoe | 52 min |
Nearby
Special Weather Statements in Colorado, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.